Bipolar Affective Disorder · Medication · Updates

Thin ice

390d59c658209d5a07f6b7028dbc3799

A few weeks ago, I stopped the medication miracle from working its magic. I didn’t mean to. I stopped the olanzapine because the way it made me both feel and eat became too difficult to deal with. The weighing scales tipped and I decided I would rather be anxious than a ravenously hungry zombie. Olanzapine, of course, being prescribed for anxiety rather than my mood, I figure I should be fine.  I stop sleeping. My mood creeps up, just a fraction. But it is enough of a fraction that when I discover a few days later that I accidentally forgot to take my lithium the night before, my thoughts spin crazy circles, sweep me up and I fall off the medication wagon. I have been struggling with medication compliance since.

I meet my new CPN for the first time, and I decide I like her, so at the end of the session when she asks if there is anything I would like to tell her, I am honest. “But it’s ok”, I assure her, “I feel fine!” She tells me that objectively, my speech is pressured and that ordinarily, while someone might be nervous at the beginning of an appointment, twenty minutes in they have usually settled. I haven’t. My legs jig.

She arranges for me to see the psychiatrist a week later. The psychiatrist asks me if I will agree to take olanzapine or queitapine short term to ‘bring me down’. I argue that I am not up to come down. I am told that they do not think I have capacity, that they are concerned I will not be able to cope with the joinery back to Ireland. When I argue that I don’t feel particularly happy, I am told that mania is not just elation, and it can be extreme anxiety or irritability too. I note my jigging legs, hear myself utter the same words I screeched at Dr Zoe during my admission back in March. The issue is, I am perfectly fine, it’s just these stupid doctors get me all worked up! For a brief second, I concede.

I am given a handful of prescription sheets- diazepam, aripiprazole, lithium. I jig my way into town, fill them. The boxes still lie full at the bottom of my suitcase.

My new CPN and psychiatrist explain that it is tough for them. I am new and they need to try and pick up from where my old team left off and get to know me. The psychiatrist tells me she thinks there are two sides of me, and she would like to get to know the other. She smiles and says she bets there were people on my team back home who would be able to tell me to take my meds, and I would. She is right.

I’m a bit stuck. I feel full of pent up energy, burning irritation, agitation. The worms are back squiggling in my brain and I am bored and restless. I don’t quite know what to do with myself. I want to scream.

But I cannot, cannot, cannot make it click into place. I cannot connect what they are saying with how I am feeling. I am aware of the consequences of mania, I just don’t believe they will happen to me- because I don’t feel or think I am manic. And so I feel very, very frustrated. I have somehow fallen back into that place where I am me and the world is against me. Where people are telling me one thing and it doesn’t make sense. I explain that it is really very frustrating that I am not allowed to be me because other people have a problem with it when I feel perfectly fine!

When I get home after my appointment, paper bag full of medication clutched in my hand, I remember something one of my favourite nurses said to me during my last admission: trust them. Trust the people around me because they will see it before I do. I start to cry. I am back in the same position I was in February, March, April of this year. Struggling to reconcile what I believe, know to be true, with the concerns of the people around me. The difference is, back in February, March, April, I had a swarm of people around me that knew me well and whom I could trust. It was difficult to trust the people I felt safest with; it feels impossible to trust the people I have just met.

In Costa, I swallow 2mg diazepam with my warm spiced apple juice and let it untangle the worms that have me stomping through the airport with an irritated scowl on my face. It leaves me feeling drowsy and slow. It makes it impossible to justify the need for a 5mg dose every day, aripiprazole and lithium.

Admittedly, I am scared. The psychiatrist tells me she thinks I am treading on thin ice, and I know it.

And so, I am skating across the ice, and it cracks beneath me as I go, and I tell her it is hard because it sweeps you up, you get blinded by the good bits and forget that it gets too fast, that your leg will jig nonstopnonstop for two weeks straight and you will fail to see the risks that accompany climbing onto the roof of the hospital. And she smiles and says “I know. But I think you are willing to stop it from spiralling.”

The issue is, I am willing to stop ‘it’ from spiralling. I just hand on heart, do not really think there is an ‘it’ to stop.

Advertisements

2 thoughts on “Thin ice

  1. You’re a brilliant writer; thank you for this. In respect of what you describe – I know it is hard, and even more so when you have a new team – but it sounds as if they already have some accurate perceptions of you, and are trying their best to make contact with the side of you that does believe there’s ice underfoot…and that you are (rightly) very frightened of the consequences of not being able to take ‘it’ seriously. You write so vividly about the warning signs. Perhaps for now, you might have to accept that it’s never going to feel ‘right’ or ‘necessary’ to restart meds having come off them…but that nevertheless you have to give it a go, because of that fear, and the voices of those you trust, and people you don’t know that well but who are concerned for you. And as a ‘responsible’ mental health nurse to be: the profession needs you! And you will be off the course before you have time to breathe, if this spirals any further… Trust your future self, and the scared one from the past, and give the meds a go. Even if it feels like you will choke… You have way too much at stake to let this slide. Please take care.

    Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s